Delayed-type Heparin Hypersensitivity: Subcutaneous Allergy and Intravenous Tolerance

Authors

  • Axel Trautmann

Keywords:

Heparin, skin, necrosis, heparinoids, bronchial provocation tests, hypersensitivity

Abstract

Objective: Itching erythematous or eczematous plaques around injection sites are fairly frequent side effects of subcutaneous (SC) heparin therapy. This allergic delayed-type hypersensitivity (DTH) to heparin can be diagnosed by skin tests (intradermal, patch) or, in cases where the skin tests are falsely negative, by a SC provocation test. After diagnosis, allergy to SC injected heparin raises the clinically important question of whether or not an intravenous (IV) heparin therapy would be tolerated.

Materials and Methods: Therefore, in recent years, all patients presenting to our allergy unit with suspected heparin allergy underwent a standardized stepwise allergologic work-up including diagnostic tests and IV provocation tests.

Results: The diagnosis of heparin DTH was made in approximately 70% of patients on the basis of skin tests alone, whereas in the remaining 30%, diagnosis could be confirmed only after subcutaneous provocation tests. Most importantly, all patients tolerated an IV provocation test.

Conclusion: Intravenous heparin therapy is well tolerated despite heparin DTH after subcutaneous injection, and the risk of a generalized reaction following IV treatment in patients with heparin DTH appears to be minimal. In an emergency situation, the simple switch from subcutaneous to IV heparin therapy without prior allergologic testing may be justified according to the current data.

Downloads

Download data is not yet available.

Downloads

Published

2016-12-04

How to Cite

1.
Trautmann A. Delayed-type Heparin Hypersensitivity: Subcutaneous Allergy and Intravenous Tolerance. AAI [Internet]. 2016 Dec. 4 [cited 2022 Jan. 24];7(3):147-53. Available from: https://aai.org.tr/index.php/aai/article/view/324

Issue

Section

Research Articles